Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 37, NWS Wichita, KS

December 30, 201014 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 30, 2010, 11:48 AM CST for 14 counties in Kansas. It took effect at Dec 30, 2010, 12:00 PM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2010, 11:48 AM CST (17:48 UTC)
In effect from
Dec 30, 2010, 12:00 PM CST
Expired
Dec 30, 2010, 2:33 PM CST
In force
3 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WWUS73 KICT 301748
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1148 AM CST THU DEC 30 2010

...GUSTY SOUTH AND SOUTHWEST WINDS WILL AFFECT SOUTH CENTRAL
KANSAS THIS AFTERNOON...

KSZ051>053-067>071-082-083-091>094-302200-
/O.NEW.KICT.WI.Y.0037.101230T1800Z-101230T2200Z/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-
INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...EUREKA...
YATES CENTER...KINGMAN...WICHITA...ANTHONY...HARPER...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD
1148 AM CST THU DEC 30 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

* TIMING...FOR GUSTY SOUTH AND SOUTHWEST WINDS WILL OCCUR THIS
  AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL KANSAS.

* WINDS...SUSTAINED AROUND 30 MPH WITH GUSTS UP TO 40 MPH ARE EXPECTED.

* IMPACTS...DRIVING MAY BE DIFFICULT FOR HIGH PROFILE VEHICLES
  TRAVELING ON EAST TO WEST ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB
1 follow-up statement
426 
WWUS73 KICT 302033
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
233 PM CST THU DEC 30 2010


KSZ051>053-067>071-082-083-091>094-302145-
/O.CAN.KICT.WI.Y.0037.000000T0000Z-101230T2200Z/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-
INCLUDING THE CITIES OF...MCPHERSON...MARION...COTTONWOOD FALLS...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...EUREKA...
YATES CENTER...KINGMAN...WICHITA...ANTHONY...HARPER...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD
233 PM CST THU DEC 30 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS WILL CONTINUE TO DIMINISH THIS AFTERNOON ACROSS SOUTH
CENTRAL KANSAS...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 30, 11:34 AM CST, 14 minutes earlier.

Area forecast discussion, Dec 30, 11:34 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CST THU DEC 30 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS SOUTHERN KANSAS WITH
VFR CONDITIONS PREVAILING. A COLD FRONT HAS PUSHED INTO CENTRAL
KANSAS AND WILL SINK SOUTHWARD SLOWLY DURING THE DAY ALONG WITH
SOME MVFR CIGS. LOW CLOUDS WILL SPREAD NORTHWARD OVER SOUTHEAST
KANSAS THIS EVENING AS WINDS BACK TO THE SOUTHEAST A BIT. MEANWHILE...LOW
CLOUDS WILL CONTINUE TO LINGER OVER CENTRAL KANSAS AND SOME LIGHT
SNOW IS POSSIBLE LATE TONIGHT AS THE UPPER LEVEL SYSTEM MOVES INTO
THE REGION. COULD ALSO SEE A BAND OF SHOWERS DEVELOP AND RACE
EASTWARD ACROSS SOUTHERN KANSAS AFTER MIDNIGHT.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 957 AM CST THU DEC 30 2010/

UPDATE...
SENDING OUT A QUICK UPDATE AS SHALLOW COLD AIR HAS PUSHED INTO
CENTRAL KANSAS THIS MORNING WITH ASSOCIATED LOW CLOUDS. WE WILL
DROP TEMPERATURES FOR PORTIONS OF CENTRAL KANSAS AND BOOST
TEMPERATURES UPWARD ACROSS SOUTHERN KANSAS...AS DOWNSLOPE EFFECTS
WILL BE AT A PREMIUM THIS AFTERNOON FOR LOCATIONS SOUTH OF THE
COLD FRONT.

JAKUB

PREV DISCUSSION... /ISSUED 327 AM CST THU DEC 30 2010/

DISCUSSION...

MAIN FORECAST CONCERN IS THE WEATHER SYSTEM APPROACHING FOR
TONIGHT AND TOMORROW...INCLUDING TIMING AND PRECIPITATION
TYPE...AND TEMPERATURES FOR SATURDAY MORNING.

SYNOPSIS:
A DEEP...AMPLIFIED TROUGH IS LOCATED ACROSS THE WESTERN
CONUS...WHILE A MODERATE RIDGE IS IN PLACE ACROSS THE EAST.  THE
TROUGH OFF TO THE WEST WILL BE THE MAIN FOCUS OF THIS FORECAST.  AT
THE SURFACE AS ADVERTISED....STRONG WARM ADVECTION AND MOISTURE HAVE
MOVED IN FROM THE SOUTH...KEEPING LOW STRATUS OVERHEAD AND ALLOWING
TEMPERATURES TO INCREASE THROUGHOUT THE OVERNIGHT HOURS.

TODAY:
THE MAIN THEME FOR TODAY WILL BE UNSEASONABLY WARM TEMPERATURES.
THE WARM AIR ADVECTION WILL CONTINUE TO PERSIST THROUGHOUT THE DAY
AND WITH THE TEMPERATURES BEING STEADY TO WARMING
OVERNIGHT...CONTINUE TO FEEL THAT 60S ALONG THE SOUTHERN HALF OF THE
FORECAST AREA IS LIKELY.  TEMPERATURES WILL BE ABOUT 20 DEGREES
ABOVE NORMAL FOR MUCH OF THE SOUTHERN HALF OF THE REGION.  RECORD
HIGHS ARE 70 FOR WICHITA AND CHANUTE AND IT WILL BE DIFFICULT TO
REACH THEM...BUT COULD MISS IT IN CHANUTE BY JUST A COUPLE DEGREES.
THE MAIN THING TO WATCH WOULD BE THE RECORD WARM LOW AT BOTH CHANUTE
AND WICHITA WITH WARM LOWS 54 AND 49 RESPECTIVELY...CHANUTE WILL
AGAIN HAVE THE BEST CHANCE AT BREAKING THAT RECORD.

THE FIRST PIECE OF ENERGY WILL EJECT NORTHEASTWARD FROM THE UPPER
LEVEL LOW AND WILL PULL A SURFACE LOW UP ACROSS EASTERN NEBRASKA
WITH IT.  THIS WILL AID IN STALLING OUT THE COLD FRONT IN CENTRAL
KANSAS. THE EXACT PLACEMENT OF THE STALLED FRONT WILL BE HARD TO
PINPOINT...AND WHILE MAXIMUM TEMPS ACROSS CENTRAL KANSAS WERE PULLED
BACK JUST A HAIR...THE POTENTIAL TO BUST THE MAXIMUM TEMPERATURE
FORECAST IS HIGH DEPENDING UPON WHERE EXACTLY THE FRONT DOES END
UP.

THE OTHER CONCERN FOR THE DAY TODAY IS THE STRONG SOUTHERLY WINDS
AHEAD OF THE SURFACE LOW.  WINDS ACROSS SOUTHEASTERN KANSAS WILL BE
STOUT TODAY UNTIL THE COLD FRONT SAGS FURTHER SOUTH AND
EAST...EASING THE PRESSURE GRADIENT.

TONIGHT-FRIDAY
THIS STILL REMAINS THE MOST INTERESTING AND TRICKY PORTION OF THE
FORECAST.  THE NEXT PIECE OF UPPER LEVEL ENERGY WILL CONTINUE TO
ROTATE AROUND THE UPPER LOW.  THE ASSOCIATED SURFACE LOW WILL BEGIN
ITS PUSH EASTWARD ALONG THE OKLAHOMA/KANSAS BORDER AROUND 06Z
FRIDAY.  IT WILL CONTINUE ALONG THAT TRACK UNTIL IT BEGINS TO
ABRUPTLY MOVE NORTHEASTWARD OVER EASTERN KANSAS AND MISSOURI.  THERE
ARE SOME DISCREPANCIES BETWEEN THE NAM/GFS AND THE ECMWF ON HOW THE
SURFACE LOW WILL TRACK AND THAT WILL MAKE A BIG DIFFERENCE ON HOW
MUCH...AND WHAT TYPE OF PRECIPITATION WE SEE ACROSS THE FORECAST
AREA.

IF THE COLD AIR HANGS UP AND PROGRESSES SLOWER AS THE GFS
INDICATES...THEN ACCUMULATING SNOW ACROSS CENTRAL KANSAS WILL BE A
STRUGGLE.  THE ECMWF AND THE GFS DO HOWEVER LIGHT UP ACROSS
SOUTHEASTERN KANSAS AS RAIN SHOWERS AHEAD OF THE COLD FRONT IGNITE
IN THE WARM SECTOR.  ISOLATED THUNDERSTORMS CANNOT BE RULED
OUT...HOWEVER...THE BEST INSTABILITY IS FURTHER EAST ACROSS MISSOURI
AND ARKANSAS.

WITH THESE FACTORS...TIMING...AMOUNTS...AND TYPE ARE SOMEWHAT HAIRY
TO DETERMINE.  HAVE PRECIPITATION BEGINNING AFTER 00Z FRIDAY
ESPECIALLY IN CENTRAL AND SOUTHEASTERN KANSAS.  IN CENTRAL KANSAS
HAVE PRECIP TYPE SLOWLY SWITCHING FROM FREEZING RAIN TO SLEET BEFORE
SNOW BEGINS CLOSER TO 12Z.  THE TRANSITION WILL TREK
SOUTHEAST...BUT AS THE VERTICAL PROFILE COOLS...THE BEST LIFT WILL
MOVE OFF TO THE NORTHEAST.  FREEZING RAIN BEFORE SNOW WILL BE
POSSIBLE ACROSS SOUTH CENTRAL KANSAS AS WELL.  STILL FEEL THAT
CENTRAL KANSAS HAS THE BEST CHANCE FOR ANY ACCUMULATING SNOW WITH 1
TO 2 INCHES POSSIBLE...AND THE REMAINING AREAS NOT MUCH MORE THAN A
TRACE.  TRAVEL CONDITIONS COULD STILL BE TREACHEROUS WITH FREEZING
RAIN SO PROCEED WITH CAUTION.

THE FINAL AND BIGGEST CHANGE FROM THE CURRENT WEATHER PATTERN IS THE
EXTREMELY COLD TEMPERATURES.  THE COLD FRONT WILL USHER IN COLD
TEMPERATURES FOR THE LAST DAY OF THE YEAR...MAXIMUM TEMPERATURES
WILL LIKELY BE SEEN IN THE MORNING AT ALL LOCATIONS.

SATURDAY-SUNDAY
CHEERING IN THE NEW YEAR WILL ALSO BE CHEERING IN THE ARCTIC HIGH
PRESSURE AND SOME VERY COLD TEMPERATURES.  TEMPERATURES SATURDAY
MORNING WILL BE IN THE SINGLE DIGITS ACROSS CENTRAL KANSAS...WITH
WIND CHILL TEMPERATURES APPROACHING -10 TO -15 BY SATURDAY MORNING.
WIND CHILL TEMPS WILL ALSO BE BELOW ZERO THROUGHOUT SOUTH CENTRAL
KANSAS.  THESE EXTREME WINDCHILL TEMPS WILL BE THE BIGGER CONCERN
VS. ANY SNOWFALL ACCUMULATIONS FROM THE DAY BEFORE.

TEMPERATURES WILL BE COLD FOR SATURDAY...STRUGGLING TO EXCEED THE
FREEZING MARK...BUT THEY WILL BEGIN TO WARM SOME FOR SUNDAY AS THE
ARCTIC HIGH PRESSURE SLIDES EASTWARD.

MONDAY-WEDNESDAY:
THIS PERIOD WILL BE RELATIVELY BENIGN...WITH ZONAL FLOW AND NO
WEATHER MAKERS TO SPEAK OF.  THIS WILL KEEP THE FORECAST DRY AND
ALLOW TEMPERATURES TO MODERATE BACK TO THE 40S...NEAR NORMAL FOR
EARLY JANUARY.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  38  38  11 /  10  30  20  10
HUTCHINSON      63  30  30   9 /  10  50  20  10
NEWTON          64  34  34   9 /  10  40  20  10
ELDORADO        65  40  40  11 /  10  40  20  10
WINFIELD-KWLD   68  43  45  11 /  10  40  20  10
RUSSELL         46  18  18   3 /  10  60  30  10
GREAT BEND      50  21  21   4 /  10  60  20  10
SALINA          60  25  26   8 /  10  70  20  10
MCPHERSON       62  28  28   8 /  10  70  20  10
COFFEYVILLE     66  53  54  19 /  10  60  20  10
CHANUTE         66  50  51  14 /  10  60  30  10
IOLA            66  50  50  14 /  10  60  30  10
PARSONS-KPPF    66  52  52  15 /  10  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 30, 4:55 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 AM CST THU DEC 30 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 AM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF DRY CONDITIONS AND STRONG SOUTHERLY WINDS WILL
CAUSE THE GRASSLAND FIRE DANGER TO BE VERY HIGH ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS TODAY.

BEHIND A POTENT COLD FRONT THERE IS A CHANCE FOR WINTRY
PRECIPITATION ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT. FREEZING
RAIN IS EXPECTED TO TRANSITION TO SLEET AND SNOW BY LATE TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST KANSAS LATE
TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHEAST
KANSAS...SOUTHEAST OF A LINE FROM ERIE TO INDEPENDENCE WHERE SMALL
HAIL AND GUSTY 50 MPH WINDS ARE BOTH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR WINTRY PRECIPITATION CONTINUES FRIDAY ACROSS CENTRAL
KANSAS. LIGHT SNOW IS EXPECTED TO CONTINUE INTO FRIDAY AFTERNOON
ALONG AND NORTH OF A SALINA TO HUTCHINSON LINE. ACCUMULATIONS OF 1
TO 2 INCHES ARE POSSIBLE. ELSEWHERE ACROSS SOUTH CENTRAL AND
SOUTHEASTERN KANSAS...A MIX FREEZING RAIN AND SLEET AND LIGHT SNOW IS
ALSO POSSIBLE BEFORE THE STORM SYSTEM MOVES NORTHEAST.

BEHIND THE STRONG COLD FRONT MOVING THROUGH THE AREA ON FRIDAY...
MUCH COLDER TEMPERATURES ARE EXPECTED. THE MIXTURE OF COLD
TEMPERATURES AND STRONG NORTH WINDS WILL CAUSE WIND CHILL
TEMPERATURES DURING THE DAY FRIDAY AND ESPECIALLY SATURDAY MORNING
TO DROP BELOW ZERO. THE MOST SEVERE WIND CHILLS ARE EXPECTED TO
OCCUR OVER CENTRAL KANSAS FRIDAY NIGHT AND SATURDAY MORNING WHERE
10 TO 15 DEGREE BELOW ZERO WIND CHILLS WILL BE COMMON.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST KANSAS EARLY FRIDAY
MORNING. STRONG THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHEAST
KANSAS...SOUTHEAST OF A LINE FROM ERIE TO INDEPENDENCE WHERE SMALL
HAIL AND GUSTY 50 MPH WINDS ARE BOTH POSSIBLE.

THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH OVER SOUTH
CENTRAL KANSAS AND THE FLINT HILLS AGAIN FRIDAY AFTERNOON...WHERE
SOUTHERLY 25 TO 30 MPH WINDS AND GUSTS TO AROUND 40 MPH ARE
LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:32 PM CSTWinter Weather AdvisoryICTBarton, Butler, Chase, Ellsworth, Greenwood, Harper and 11 more16 hr

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.